Alert archive / Indiana / Tornado Warnings in 2006

Tornado Warning 60, NWS Louisville, KY

May 25, 2006Dubois County, Indiana

NWS Louisville, KY issued this tornado warning at May 25, 2006, 4:08 PM CDT for Dubois County, Indiana. It was in force for 37 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2006, 4:08 PM CDT (21:08 UTC)
Expired
May 25, 2006, 4:45 PM CDT
In force
37 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Dubois County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 4:10 PM CDTTORNADOOtwell, INCONFIRMED BY FIRE/RESUCE. DAMAGED HOMES WITH INDIVIDUALS TRAPPED IN ONE HOME. FIRE RESCUE RESPONDED. ROADS INTO COMMUNITY ARE BLOCKED. DOWNED TREES AND POWER LINES. SOME TREES TWISTED. NO INJURIES KNOWN AT THIS TIME.
May 25, 4:23 PM CDTTSTM WND GST 60W Ireland, INLIMBS WERE DOWN.
May 25, 4:24 PM CDTHAIL 0.88Otwell, IN
May 25, 4:28 PM CDTTSTM WND DMG3 N Ireland, INMULTIPLE TREES DOWN, FOUR TO SIX INCHES IN DIAMETER.
May 25, 4:38 PM CDTHAIL 1Ireland, IN
May 25, 4:40 PM CDTHAIL 1.75Ireland, IN
May 25, 4:42 PM CDTHAIL 1.75Jasper, IN
May 25, 4:46 PM CDTHAIL 1.5Jasper, IN
May 25, 4:46 PM CDTHAIL 25 E Jasper, IN
May 25, 4:49 PM CDTHAIL 25 E Jasper, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:34 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.1 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KLMK 252108
TORLMK
INC037-252145-
/O.NEW.KLMK.TO.W.0060.060525T2108Z-060525T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM CDT THU MAY 25 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...

* UNTIL 445 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  NORTHWEST OF JASPER...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  IRELAND BY 415 PM CDT...
  JASPER BY 435 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. A TORNADO WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING FOR
NORTHEASTERN KENTUCKY.

LAT...LON 3857 8718 3829 8707 3829 8668 3851 8670

$$

JARVIS
2 follow-up statements
000 
WWUS53 KLMK 252126
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
525 PM EDT THU MAY 25 2006

INC037-252145-
/O.CON.KLMK.TO.W.0060.000000T0000Z-060525T2145Z/
DUBOIS IN-
425 PM CDT THU MAY 25 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR DUBOIS
COUNTY...

AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WITH VERY STRONG ROTATION AND A POSSIBLE TORNADO 
WAS LOCATED ABOUT 2 MILES SOUTHEAST OF PORTERSVILLE...MOVING EAST AT 
25 MPH.  THIS STORM WILL AFFECT AREAS NEAR IRELAND...JASPER AND 
HAYSVILLE OVER THE NEXT 15 TO 20 MINUTES.  HAM RADIO OPERATORS HAVE 
REPORTED NUMEROUS FUNNEL CLOUDS WITH THIS STORM.

A SECOND SEVERE THUNDERSTORM WAS LOCATED OVER CENTRAL PIKE COUNTY.  
THIS STORM IS ALSO MOVING TO THE EAST AND WILL AFFECT CENTRAL 
PORTIONS OF DUBOIS COUNTY OVER THE NEXT 30 MINUTES.  THIS STORM WILL 
BE CAPABLE OF PRODUCING NICKEL OR LARGER SIZE HAIL AS IT MOVES EAST 
INTO DUBOIS COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 3857 8718 3829 8707 3829 8668 3851 8670

$$

JARVIS
000 
WWUS53 KLMK 252141
SVSLMK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 PM EDT THU MAY 25 2006

INC037-252145-
/O.CON.KLMK.TO.W.0060.000000T0000Z-060525T2145Z/
DUBOIS IN-
440 PM CDT THU MAY 25 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR DUBOIS
COUNTY...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO JUST WEST OF CELESTINE.  
THIS TORNADO WAS MOVING EAST AT 20 TO 25 MPH.  NUMEROUS REPORTS OF 
FUNNEL CLOUDS HAVE BEEN REPORTED FROM THE PUBLIC AND AMATEUR RADIO 
OPERATORS.  LARGE HAIL THE SIZE OF GOLFBALLS HAVE BEEN REPORTED NEAR 
IRELAND.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.


LAT...LON 3857 8718 3829 8707 3829 8668 3851 8670

$$

JARVIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 3:06 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 3:06 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 PM EDT THU MAY 25 2006

.MESO UPDATE...
TORNADO WATCHES NOW IN EFFECT FOR LOCATIONS ROUGHLY ALONG/N OF AN
EVV-LEX LINE. A BROKEN LINE OF SUPERCELLS HAS RAPIDLY DEVELOPED
OVER THE PAST HOUR OR SO FROM SE IL UP INTO CNTRL IN. SOME FAIRLY
LARGE HAIL BEING REPORTED FROM THOSE STORMS. WINDS HAVE BACKED IN
THE LATEST OBSERVATIONS AT HNB/SDF/LEX...INDICATING INCREASING
THREAT FOR ISLTD TORNADOES. FURTHER SW...STORMS HAVING A HARD TIME
DEVELOPING OVER FAR SRN IL INTO SE MO...THOUGH THIS AREA WILL
STILL HAVE TO BE WATCHED FOR ADDTL DEVELOPMENT. ADDITIONAL SCT
CONVECTION OVER WRN/CNTRL TN MAY AFFECT SRN/SE PORTIONS OF THE CWA
LATER ON.

CS

&&

.PREV DISCUSSION... (ISSUED 300 PM EDT THU MAY 25 2006)

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

UPPER LEVEL RIDGING IS FORECAST TO HOLD SWAY THROUGH MUCH OF THE
LONG TERM PERIOD.  DEPARTING SFC FRONTAL BOUNDARY IS FORECAST TO
CONTINUE TO MOVE SOUTHEAST AS SFC RIDGING BUILDS INTO THE OHIO
VALLEY THROUGH THE FIRST PART OF THE HOLIDAY WEEKEND.  IN
GENERAL...MOSTLY SUNNY DAYS AND MOSTLY CLEAR NIGHTS ARE EXPECTED
THROUGH SUNDAY.  ABOVE NORMAL TEMPERATURES ARE EXPECTED THROUGH THE
WEEKEND WITH HIGHS IN THE MID TO UPPER 80S AND OVERNIGHT LOWS IN THE
MID TO UPPER 60S.  BY LATE SUNDAY...LATEST 00Z GFS SHOWS SOME WEAK
FRONTAL BOUNDARY IN THE AREA THAT REMAINS QUASI-STATIONARY FROM
NORTH TO SOUTH ACROSS THE REGION.  PRIND ARE THAT WE SHOULD REMAIN
RATHER DRY THROUGH MONDAY...THEREFORE WE PLAN ON KEEPING A DRY
FORECAST AT THIS POINT.  BY TUESDAY...WE WILL LIKELY SEE DIURNALLY
DRIVEN CONVECTION IN THE AFTERNOON/EVE.  SO WE WILL KEEP CHC POPS IN
FOR TUE THROUGH THU.  TEMPERATURES WILL COOL SLIGHTLY BY EARLY NEXT
WEEK...BUT TEMPS WILL STILL BE ABOVE NORMAL WITH HIGHS IN THE LOW TO
MID 80S AND OVERNIGHT LOWS IN THE MID 60S. -33

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 25, 3:30 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT THU MAY 25 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
430 PM EDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.

ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA IS IN A MODERATE
RISK FOR SEVERE STORMS THIS AFTERNOON AND TONIGHT.

A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG
AN APPROACHING COLD FRONT. VERY MOIST AND VERY UNSTABLE AIR IS IN
PLACE ACROSS THE REGION. THE PRIMARY SEVERE WEATHER THREAT WILL BE
FOR DAMAGING WINDS AND HAIL...BUT THERE IS THE POTENTIAL FOR
ISOLATED TORNADOES TO DEVELOP AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT RISK FOR SEVERE STORMS WILL EXIST FRIDAY MORNING SOUTH OF
THE BLUEGRASS AND WESTERN KENTUCKY PARKWAYS. THIS AREA IS AHEAD OF A
COLD FRONT MOVING THROUGH THE REGION. THE PRIMARY THREAT WILL BE
WIND DAMAGE. THE STORMS WILL END BY EARLY AFTERNOON AS THE FRONT
PUSHES SOUTHEAST OF KENTUCKY.

THUNDERSTORMS ARE FORECAST AGAIN NEXT TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THROUGH THIS EVENING.
SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT ANY
INSTANCES OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. CALL US...OR USE E-SPOTTER ON OUR WEBSITE TO RELAY
REPORTS.

CS

In the hours before

Special weather statement, May 25, 3:39 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
439 PM EDT THU MAY 25 2006

INZ083-252115-
DUBOIS-
339 PM CDT THU MAY 25 2006

...SEVERE THUNDERSTORM APPROACHING DUBOIS COUNTY...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR PETERSBURG INDIANA...AND MOVING EAST AT 30
MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR...LARGE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH...ARE POSSIBLE WITH THIS STORM ASSUMING THAT IT KEEPS ITS
CURRENT MOTION AND INTENSITY.

THIS STORM WILL BE...
  NEAR JASPER BY 410 PM CDT.

LARGE HAIL IS POSSIBLE WITH THIS STORM. PREPARE NOW BY MOVING YOUR
CAR TO A GARAGE...AND GOING INDOORS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

CS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 8:29 PM CDTSevere Thunderstorm WarningLMKDubois46 min
May 24, 8:36 PM CDTSevere Thunderstorm WarningLMKOrange39 min
May 25, 4:31 PM CDTSevere Thunderstorm WarningLMKOrange29 min
May 25, 4:46 PM CDTSevere Thunderstorm WarningLMKDubois44 min
May 25, 4:48 PM CDTSevere Thunderstorm WarningLMKWashington42 min
May 25, 4:49 PM CDTSevere Thunderstorm WarningLMKCrawford41 min
May 25, 5:08 PM CDTSevere Thunderstorm WarningLMKClark52 min
May 25, 5:19 PM CDTSevere Thunderstorm WarningLMKPerry41 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningLMKHarrison50 min
May 25, 5:59 PM CDTSevere Thunderstorm WarningLMKPerry46 min
May 25, 6:38 PM CDTSevere Thunderstorm WarningLMKDubois22 min
May 25, 6:43 PM CDTSevere Thunderstorm WarningLMKCrawford, Perry62 min

Nearby

Tornado Warnings in Indiana, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.